Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 227, NWS Pittsburgh, PA

August 11, 20214 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 11, 2021, 12:54 PM EDT for 4 counties in Pennsylvania. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 12:54 PM EDT (16:54 UTC)
Expired
Aug 11, 2021, 1:30 PM EDT
In force
36 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Butler County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 1:06 PM EDTTSTM WND DMG1 Ene Garfield, PAUTILITY LINES DOWN AT THE INTERSECTION OF NAGLEY & BAYWOOD ST.
Aug 11, 1:15 PM EDTTSTM WND DMGNew Kensington, PATREE DOWN 900 BLK OF ARMSTRONG ROAD
Aug 11, 1:17 PM EDTTSTM WND DMG3 Ne Lower Burrell, PATREES AND WIRES DOWN
Aug 11, 1:21 PM EDTTSTM WND DMG5 E Monroeville, PATREES DOWN
Aug 11, 1:21 PM EDTTSTM WND DMGLeechburg, PATREE DOWN ON GARVERS FERRY ROAD
Aug 11, 1:21 PM EDTTSTM WND DMGMurrsyville, PACOUPLE OF TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS51 KPBZ 111654
SVRPBZ
PAC003-019-125-129-111730-
/O.NEW.KPBZ.SV.W.0227.210811T1654Z-210811T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1254 PM EDT Wed Aug 11 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in southwestern Pennsylvania...
  South central Butler County in west central Pennsylvania...
  Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...

* Until 130 PM EDT.

* At 1253 PM EDT, a severe thunderstorm was located over Etna, or
  near Ross Township, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Emergency management.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
  McCandless Township, Monroeville, McMurray, McKeesport, Canonsburg,
  Gastonville, and Shaler Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm has produced wind damage 
across Beaver county. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows!

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4033 8036 4052 8004 4074 7989 4065 7967
      4055 7958 4029 7970 4020 8005
TIME...MOT...LOC 1653Z 302DEG 27KT 4051 7996 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
758 
WWUS51 KPBZ 111708
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
108 PM EDT Wed Aug 11 2021

PAC003-019-125-129-111730-
/O.CON.KPBZ.SV.W.0227.000000T0000Z-210811T1730Z/
Washington PA-Butler PA-Allegheny PA-Westmoreland PA-
108 PM EDT Wed Aug 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR EAST CENTRAL WASHINGTON...SOUTH CENTRAL BUTLER...ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES...

At 107 PM EDT, a severe thunderstorm was located over Churchill, or
over Penn Hills, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, McMurray, McKeesport, Gastonville,
Shaler Township, and Plum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4036 8021 4052 8004 4074 7989 4065 7967
      4055 7958 4029 7970 4022 7997
TIME...MOT...LOC 1707Z 302DEG 27KT 4045 7984 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:51 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 11, 9:51 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
951 AM EDT Wed Aug 11 2021

.SYNOPSIS...
Seasonable warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An easterly propagating line of thunderstorms will arrive in eastern
Ohio within the late morning/early afternoon hours. This line will
be monitored as it interacts with remaining dry air aloft in the OH
Valley, where in spots, DCAPE values exceed 1000 j/kg. Instability is
present, and cold pool dominance is likely, so some storms may carry
damaging wind gusts.

Thunderstorms are generally possible this afternoon and evening as
shortwaves propagate through the Ohio Valley, with above the
climatological norm warmth and plenty of moisture.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Thunderstorm chances continue into Thursday as embedded shortwaves
advance through the base of an elongated trough center near the
Great Lakes.

Temperature wl also continue to be above average with the support of
warm, moist advection. Thursday is still borderline approaching Heat
Advisory headlines as Heat Index values are currently forecasted to
be in the upper-90s in portions of our region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A cold front is anticipated to enter the Ohio River Valley late
Friday/early Saturday. Therefore, thunderstorm chances will persist
ahead along the boundary. The frontal passage will moderate
temperature back to climatological norms for the weekend.

Depending on the position of high pressure, showers may return to
the region starting Monday and carry into Tuesday as warm, moist air
returns from the south.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR is expected for most terminals through dawn, with the exception
of MVFR/IFR at FKL and DUJ with low lvl moisture in place through the
early morning. Brief restriction is likely when thunderstorms
develop, which is possible this afternoon at all terminals.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat with a
series of crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 11, 6:45 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
645 AM EDT Wed Aug 11 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-121045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
645 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

A Marginal Risk of severe weather is possible today. Damaging wind
gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Marginal Risk of severe weather is outlooked for Thursday, with
damaging wind being the most prominent threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 11, 10:56 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1056 AM EDT Wed Aug 11 2021

OHZ039>041-048>050-111600-
Jefferson OH-Tuscarawas OH-Coshocton OH-Harrison OH-Columbiana OH-
Carroll OH-
1056 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern
Harrison, northwestern Jefferson, Columbiana, northern Coshocton,
Carroll and Tuscarawas Counties through NOON EDT...

At 1056 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sugarcreek, or near Dover, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Philadelphia, Dover, Salem, Columbiana, Uhrichsville, East
Palestine, Carrollton, Calcutta, Minerva, Lisbon, Dennison, and
Strasburg.

This includes Interstate 77 in Ohio between mile markers 70 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4046 8215 4044 8167 4063 8167 4067 8146
      4065 8124 4072 8124 4073 8109 4090 8108
      4090 8090 4093 8089 4093 8082 4090 8082
      4090 8053 4070 8058 4044 8088 4034 8133
      4037 8187 4044 8219
TIME...MOT...LOC 1456Z 311DEG 41KT 4050 8160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 11, 12:06 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     TSTM WND DMG     1 NNE NEW GARDEN        40.81N  80.92W
08/11/2021                   COLUMBIANA         OH   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG SR 09 NEAR NEW GARDEN.

&&

EVENT NUMBER PBZ2102093

JD
Special weather statement, Aug 11, 12:15 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1215 PM EDT Wed Aug 11 2021

PAZ007-008-013-014-111700-
Butler PA-Venango PA-Lawrence PA-Mercer PA-
1215 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Mercer, western
Venango, eastern Lawrence and northern Butler Counties through 100 PM
EDT...

At 1215 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Meadville to near Ellwood
City. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Castle, Butler, Oil City, Grove City, Franklin, Ellwood City,
Homeacre-Lyndora, Sugarcreek, Shanor-Northvue, Meridian, Slippery
Rock, and New Wilmington.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 93 and 137.
  Interstate 80 in Pennsylvania between mile markers 10 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 7972 4106 7975 4085 7992 4087 8034
      4148 8033 4148 8013 4149 8012 4149 8000
      4150 8000 4150 7998 4151 7998 4151 7996
      4154 7994 4154 7992 4156 7991 4159 7985
      4160 7985 4160 7983 4162 7983
TIME...MOT...LOC 1615Z 258DEG 43KT 4156 8021 4089 8024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 11, 12:24 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1224 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND DMG     PATTERSON HEIGHTS       40.74N  80.33W
08/11/2021                   BEAVER             PA   EMERGENCY MNGR

            TREES REPORTED DOWN ON 11TH ST.

&&

EVENT NUMBER PBZ2102094

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:57 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Washington33 min
Aug 11, 12:15 PM EDTSpecial Weather StatementPBZButler, Lawrence, Mercer, Venango45 min
Aug 11, 12:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington50 min
Aug 11, 1:17 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland43 min
Aug 11, 1:30 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington30 min
Aug 11, 1:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland49 min
Aug 11, 2:04 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland26 min
Aug 11, 2:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland34 min
Aug 11, 2:30 PM EDTSpecial Weather StatementPBZWestmoreland30 min
Aug 11, 2:47 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland28 min
Aug 11, 3:00 PM EDTSpecial Weather StatementPBZWashington30 min
Aug 11, 3:14 PM EDTSpecial Weather StatementPBZFayette16 min
Aug 11, 3:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland35 min
Aug 11, 3:28 PM EDTSpecial Weather StatementPBZFayette32 min
Aug 11, 3:34 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland26 min
Aug 11, 3:59 PM EDTSpecial Weather StatementPBZWestmoreland31 min
Aug 11, 6:18 PM EDTSpecial Weather StatementPBZMercer27 min
Aug 11, 6:43 PM EDTSpecial Weather StatementPBZMercer32 min
Aug 11, 6:45 PM EDTSpecial Weather StatementPBZLawrence30 min
Aug 11, 7:05 PM EDTSpecial Weather StatementPBZForest, Venango25 min
Aug 11, 7:12 PM EDTSpecial Weather StatementPBZBeaver, Lawrence33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.